Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 174, NWS Dodge City, KS

June 25, 2016Finney County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 25, 2016, 5:42 PM CDT for Finney County, Kansas. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2016, 5:42 PM CDT (22:42 UTC)
Expired
Jun 25, 2016, 6:12 PM CDT
In force
30 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Finney County, KS

The radar

The Dodge City radar (KDDC), 74 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 6:05 PM CDTTSTM WND GST 581 Ene Garden City, KS.
Jun 25, 6:05 PM CDTNON-TSTM WND GST 581 Ene Garden City, KS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2016-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2016-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
161 J/kg
Mixed-layer CIN
-448 J/kg
Mixed-layer LCL
1920 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

822 
WUUS53 KDDC 252242
SVRDDC
KSC055-252330-
/O.NEW.KDDC.SV.W.0174.160625T2242Z-160625T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
542 PM CDT SAT JUN 25 2016

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL FINNEY COUNTY IN SOUTHWESTERN KANSAS...

* UNTIL 630 PM CDT

* AT 542 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST
  OF GARDEN CITY...MOVING NORTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  GARDEN CITY AND HOLCOMB. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3826 10073 3826 10072 3809 10048 3800 10061
      3800 10066 3797 10066 3785 10084 3798 10101
TIME...MOT...LOC 2242Z 222DEG 17KT 3793 10089 

HAIL...1.00IN
WIND...60MPH

$$

JJOHNSON
2 follow-up statements
279 
WWUS53 KDDC 252303
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
603 PM CDT SAT JUN 25 2016

KSC055-252330-
/O.CON.KDDC.SV.W.0174.000000T0000Z-160625T2330Z/
FINNEY KS-
603 PM CDT SAT JUN 25 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR CENTRAL FINNEY COUNTY...

AT 602 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GARDEN CITY...
MOVING NORTHEAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
GARDEN CITY AND HOLCOMB. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3826 10073 3826 10072 3813 10054 3789 10080
      3799 10100
TIME...MOT...LOC 2302Z 211DEG 17KT 3802 10085 

HAIL...1.00IN
WIND...60MPH

$$

JJOHNSON
804 
WWUS53 KDDC 252312
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
612 PM CDT SAT JUN 25 2016

KSC055-252322-
/O.CAN.KDDC.SV.W.0174.000000T0000Z-160625T2330Z/
FINNEY KS-
612 PM CDT SAT JUN 25 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FINNEY COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER GUSTY WINDS AND
HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3826 10073 3826 10072 3813 10054 3789 10080
      3799 10100
TIME...MOT...LOC 2310Z 222DEG 17KT 3806 10081 

$$

JJOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 1:05 PM CDT, 4 hours 37 minutes earlier.

Area forecast discussion, Jun 25, 1:05 PM CDT, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
105 PM CDT SAT JUN 25 2016

...UPDATE TO LONG TERM...

.SHORT TERM...(This evening through Sunday)
Issued at 1220 PM CDT Sat Jun 25 2016

Thunderstorms are likely across portions of western and central
Kansas tonight as short range models indicate an attendant frontal
boundary to the closed off upper low to our north pushing further
southeast across southwest and central Kansas during the period.
Although the flow aloft will remain fairly weak across the Western
High Plains, substantial moisture/instability, increased forcing in
conjunction with the frontal boundary, and steepening low/mid level
lapse rates ahead of the boundary will be sufficient ingredients to
support isolated to widely scattered thunderstorm development early
this evening. NAM/GFS model soundings show a fair amount of
instability with SBCAPE values in excess of 2000 J/KG ahead of
the frontal boundary. However, the weak flow aloft and less than
favorable 0-6km shear will hinder storm intensity, hence, lessening
the severe potential to marginal levels. Another issue to consider
will be the potential for localized flooding as weak steering winds
and high PW values in excess of 1.5 inches may lead to periods of
locally heavy rainfall.

Areas of precip and slightly cooler air filtering southward into
western Kansas behind the advancing weak frontal boundary will drop
lows down into the 60s(F) tonight with a few lower 70s(F) still
possible in south central Kansas. Western and central Kansas will be
under the influence of an easterly upslope flow north of a frontal
boundary Sunday as it pushes further south into Oklahoma. This will
limit climbing temperatures through the day with highs struggling
to reach 90F is some locations, if at all.

.LONG TERM...(Sunday night through Saturday)
Issued at 100 PM CDT Sat Jun 25 2016

Even though the flow aloft will remain fairly weak early in the period,
thunderstorm chances will continue into early next week as medium range
models indicate the front from the passage late Saturday stalling out
generally across the Texas Panhandle into northwest Oklahoma by Sunday
evening. Barring the positioning of the frontal boundary, a similar
set up from the day before will be present with increased forcing
near the boundary and ample moisture/instability along and southeast
of the boundary itself. Thunderstorms are likely Sunday evening in
the vicinity of the boundary with the best chance for precip across
south central Kansas. Thunderstorm chances return to portions of
western Kansas late Monday as a southeasterly upslope flow re-
establishes across the Western High Plains. Increasing instability
with moisture drawing back to the west and steep low/mid level lapse
rates will set the stage for thunderstorm development lee of the
Rocky Front Range Monday afternoon with the possibility of storms
drifting eastard into western Kansas Monday night. A similar set up
exists Tuesday as a northwest flow aloft develops across the high
plains while a southeasterly upslope flow persists in the lower
levels. Considering little change is expected to the general air
mass through the middle of next week, look for more seasonal
temperatures for lows and highs across the Western High Plains
through at least Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1202 PM CDT Sat Jun 25 2016

VFR conditions will prevail in the vicinity of all TAF sites through
early this evening. A few thunderstorms will then be possible
through late tonight resulting in potential for brief MVFR
cigs/vsbys in the vicinity of all TAF sites. Otherwise, VFR
conditions are expected to continue through early Sunday.
Southwesterly winds 10 to 20kt are expected to turn north to
northeasterly 5 to 15kt late tonight as a weak cold front pushes
through western Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  95  67  89  68 /  50  50  30  30
GCK  95  65  88  67 /  70  70  20  20
EHA  96  65  87  66 /  50  60  30  20
LBL  97  67  89  67 /  40  50  30  30
HYS  94  67  88  68 /  70  70  20  20
P28  97  70  92  70 /  20  30  50  50

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...JJohnson
Hazardous weather outlook, Jun 25, 4:44 AM CDT, 12 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
444 AM CDT SAT JUN 25 2016

KSZ030-031-043>046-061>066-074>081-084>090-260945-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
444 AM CDT SAT JUN 25 2016 /344 AM MDT SAT JUN 25 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...THUNDERSTORMS WILL DEVELOP BY MID TO LATE AFTERNOON
ACROSS WEST CENTRAL AND FAR SOUTHWEST KANSAS ALONG A SLOW MOVING
FRONTAL BOUNDARY. THE MAIN THREAT WILL BE VERY HEAVY RAINFALL AS
STORMS COULD TRAIN OVER THE SAME AREAS AND MOVE VERY SLOWLY.
SECONDARY THREATS WILL BE ISOLATED HAIL UP TO THE SIZE OF
A QUARTER AND DAMAGING WIND GUSTS TO 60 MPH.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

DISCUSSION...THUNDERSTORMS WILL BE POSSIBLE EACH DAY AS A
NORTHWEST FLOW PATTERN SETS UP IN THE UPPER ATMOSPHERE. AT THIS
TIME, MONDAY AND WEDNESDAY APPEAR TO BE THE BEST CHANCES FOR MORE
ORGANIZED THUNDERSTORM ACTIVITY, INCLUDING SEVERE THUNDERSTORMS.

HAZARDS WEATHER RISK...

  SUNDAY...
  LIMITED SEVERE THUNDERSTORM RISK.
  LIMITED EXCESSIVE HEAT RISK.

  MONDAY...
  ELEVATED SEVERE THUNDERSTORM RISK.
  LIMITED EXCESSIVE HEAT RISK.

  TUESDAY...
  LIMITED LIGHTNING RISK.

  WEDNESDAY...
  LIMITED LIGHTNING RISK.

  THURSDAY...
  LIMITED LIGHTNING RISK.

  FRIDAY...
  LIMITED LIGHTNING RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT FOR
MAINLY FAR WEST CENTRAL AND SOUTHWEST KANSAS AFTER 3 PM THIS
AFTERNOON.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Special weather statement, Jun 25, 5:08 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
508 PM CDT SAT JUN 25 2016

KSZ030-031-252300-
ELLIS KS-TREGO KS-
508 PM CDT SAT JUN 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TREGO AND
NORTHWESTERN ELLIS COUNTIES UNTIL 600 PM CDT...

AT 508 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
OGALLAH...MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ELLIS...OGALLAH AND RIGA.

LAT...LON 3884 9971 3898 9985 3913 9966 3913 9913
TIME...MOT...LOC 2208Z 234DEG 26KT 3896 9971

JJOHNSON
Local storm report, Jun 25, 5:13 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
513 PM CDT SAT JUN 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             13 W FRIEND             38.24N 101.16W
06/25/2016  E1.00 INCH       KEARNY             KS   PUBLIC

            .

&&

NWS DODGE CITY KS
IRIS SYSTEM
Special weather statement, Jun 25, 5:22 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
522 PM CDT SAT JUN 25 2016

KSZ074-075-085-252300-
GRANT KS-STEVENS KS-STANTON KS-
522 PM CDT SAT JUN 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN STANTON...NORTH CENTRAL
STEVENS AND CENTRAL GRANT COUNTIES UNTIL 600 PM CDT...

AT 522 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHWEST OF ULYSSES...MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ULYSSES AND HICKOK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3733 10139 3744 10157 3770 10140 3754 10110
TIME...MOT...LOC 2222Z 217DEG 12KT 3745 10143

JJOHNSON
Local storm report, Jun 25, 5:23 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
523 PM CDT SAT JUN 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND GST     6 NNE UTICA             38.72N 100.11W
06/25/2016  E60 MPH          TREGO              KS   PUBLIC

            .

&&

NWS DODGE CITY KS
IRIS SYSTEM
Special weather statement, Jun 25, 5:32 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
532 PM CDT SAT JUN 25 2016

KSZ044-045-252315-
NESS KS-LANE KS-
532 PM CDT SAT JUN 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LANE AND
NORTHWESTERN NESS COUNTIES UNTIL 615 PM CDT...

AT 532 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES NORTHEAST OF DIGHTON...MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DIGHTON...UTICA...ARNOLD...SHIELDS AND PENDENNIS.

LAT...LON 3869 9987 3840 10040 3854 10056 3870 10040
TIME...MOT...LOC 2232Z 225DEG 28KT 3853 10042

JJOHNSON
Local storm report, Jun 25, 5:42 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
542 PM CDT SAT JUN 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     TSTM WND GST     4 SSE LAKIN             37.88N 101.24W
06/25/2016  E59 MPH          KEARNY             KS   PUBLIC

            .

&&

NWS DODGE CITY KS
IRIS SYSTEM

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 3:39 PM CDTSpecial Weather StatementDDCStanton51 min
Jun 25, 4:10 PM CDTSpecial Weather StatementDDCKearny50 min
Jun 25, 4:24 PM CDTSpecial Weather StatementDDCScott51 min
Jun 25, 4:31 PM CDTSpecial Weather StatementDDCHamilton44 min
Jun 25, 4:37 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny, Scott26 min
Jun 25, 4:44 PM CDTSpecial Weather StatementDDCGrant46 min
Jun 25, 5:02 PM CDTSpecial Weather StatementDDCScott43 min
Jun 25, 5:08 PM CDTSpecial Weather StatementDDCEllis52 min
Jun 25, 5:15 PM CDTSevere Thunderstorm WarningDDCTrego45 min
Jun 25, 5:17 PM CDTSevere Thunderstorm WarningDDCGrant, Kearny31 min
Jun 25, 5:22 PM CDTSpecial Weather StatementDDCGrant38 min
Jun 25, 5:32 PM CDTSpecial Weather StatementDDCLane43 min
Jun 25, 5:39 PM CDTSevere Thunderstorm WarningDDCGrant35 min
Jun 25, 5:54 PM CDTSevere Thunderstorm WarningDDCEllis, Trego25 min
Jun 25, 6:00 PM CDTSpecial Weather StatementDDCHaskell30 min
Jun 25, 6:04 PM CDTSpecial Weather StatementDDCEllis41 min
Jun 25, 6:18 PM CDTSpecial Weather StatementDDCGrant42 min
Jun 25, 6:20 PM CDTSpecial Weather StatementDDCTrego40 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.